Acute Phosphate Nephropathy after Colonoscopy
Preparation for colonoscopy may involve the administration of an oral phosphate solution, which can result in acute hyperphosphatemia and hyperphosphaturia. (Note that the Food and Drug Administration issued a warning about the potential for acute renal failure after ingestion of such solutions in 2006.) A patient with baseline impairment of kidney function undergoing this “prep” may have volume contraction due to related decreased oral intake, diarrhea or vomiting, or both or may develop acute phosphate nephropathy because of diffuse intratubular injury from calcium-phosphate deposition, given the high phosphate intake from the preparation itself. The other risk factors for acute phosphate nephropathy include preexisting kidney disease, hypertension, advanced age, female sex, antecedent volume depletion, and use of angiotensin-converting–enzyme inhibitors or angiotensin-receptor blockers, diuretics, or nonsteroidal anti-inflammatory drugs.
New England Journal of Medicine - Vol. 359, No. 9, August 28, 2008